It’s almost 3am, and I’m sipping Sleepy Time tea and writing this blog. Because I’m wide awake! I’ve freaked myself out, and need to calm down before the Sandman might dare to reappear.
When I woke up this morning – I mean yesterday morning – I felt a little off. A little funny in my skin, but I didn’t really know how to describe it. But by bedtime, it was a raging all-over-body itch. Like I’d just rolled in long grass and my skin was tingly-itchy, even inside my mouth. No visible rash, but definitely needing a scratch. As we were going to bed, my husband said, “Maybe it’s a withdrawal symptom.” And I’ve been freaking out ever since.
Last week, I discovered that I had missed the “expiration date” on one of my medication refills, but figured it wouldn’t matter, since I was seeing the doctor on Friday, and I would tell him then. I mentioned during the appointment that I was going to run out, but neither he nor I grasped the potential significance of that statement. As I knew he would, he wrote me a new prescription, then gave it to one of his staff to send in – I get my meds by mail. That was Friday.
I got a notice today – Thursday – almost a full week later – that the prescription-filling company has received the doctor’s order and they are processing it to be filled and sent on its way.
In the meantime – two or three nights ago – I ran out of those pills.
No biggie, they’re on their way. But wait, I’m heading out of town on Saturday for a week, so they’ll arrive while I’m gone. Again, probably no biggie – it’s just a med I take to help me sleep.
I’ve been on a very low dose of this med for 10 years. Tonight I learn that it’s a benzodiazepine – a central nervous system depressant. (Shame on me for not exploring this sooner.) My original psych doc first prescribed it when I was struggling with the anxiety portion of my depression, and I was having trouble getting to and staying asleep. He assured me that there was no problem taking the med at such a low dose. And I needed the sleep in order for my brain to heal from the depression and serotonin toxicity.
That was 10 years ago. Two psych docs since, and I’m still on this med. No one ever mentioned any concerns with it. Over time, I’ve considered coming off of it, but why? It works so well, I’m sleepy within 20 minutes of taking it, and I rarely struggle with insomnia; I can usually get back to sleep pretty easily if I wake in the middle of the night. I have no ill effects in the morning – I can get up just fine without any residual tiredness. On a couple of occasions, I looked into the process of coming off the med – just reading “how to” on the web – and saw several stories of horrific troubles with reducing the dose. But I figured my dosage was so low, when it was time, it would be no problem.
But here I am. Itchy all over. Woke up after an hour’s snooze and can’t fall back to sleep. So I googled this medicine and withdrawal symptoms. And there are all those scary stories again. Itchy body is very mild, when you consider hallucinations, loss of appetite, return of depressive thoughts, panic attacks, insomnia, muscle tightness, headaches, seizures – I think pretty much everything that could happen, could happen! And the process for weaning off – with a doctor’s supervision – is very slow – like 6-12 months to get off 1 mg. And I’ve accidentally gone cold turkey!
I’m honestly not sure what to do, besides call my psych doc first thing in the morning. I’m not sure what he can do for me, as I already have a prescription in process. Will I be allowed to have a few pills to tide me over? Will he help me get off this horrible drug, weaning me off properly?
Will I sleep at all tonight? Can I pray and breathe my way through my increasing anxiety as I consider the potentials while I’m out of town next week, without this med? The “what-ifs?” are so scary at night, anyway. And they just got more terrifying as I read all about this med on the web.